Caution should be exercised when administering doxorubicin after or together with other cardiotoxic or anticancer (especially myelotoxic) agents as cardiotoxicity is enhanced.
Doxorubicin peak levels, terminal half-life and volume of distribution may be increased following the co-administration of verapamil.
Doxorubicin may cause exacerbations of hemorrhagic cystitis caused by previous cyclophosphamide therapy.
As doxorubicin is rapidly metabolised and predominantly eliminated by the biliary system, the concomitant administration of known hepatotoxic chemotherapeutic agents (e.g. methotrexate) could potentially increase the toxicity of doxorubicin as a result of reduced hepatic clearance of the drug.
High dose Cyclosporin and Doxorubicin increases the serum levels of both. This may cause an increase myelotoxicity and excessive immunosuppression.
Inhibitors of cytochrome P-450 (e.g. cimetidine and ranitidine) may decrease the metabolism of doxorubicin, with a possible increase in toxic effects. Inducers of enzyme cytochrome P-450 (e.g. rifampicin and barbiturates) may stimulate the metabolism of doxorubicin, with a possible decrease in efficacy.
Doxorubicin potentiates the effect of radiation therapy and can, even if administered some considerable time after discontinuation of the radiation therapy, cause severe symptoms in the area concerned.